Ohio, 2024Tornado in Ohio, May 17, 2024
May 17, 2024 · NWS PBZ · 1 event in 1 county or zone
Although overall levels of instability were fairly low, enough of that parameter, plus shear, was concentrated in the 0 to 3 km layer to allow for the formation of low-topped supercells over the Upper Ohio Valley during the early to mid-afternoon hours on May 17th. Interaction with a surface boundary allowed for tornadogenesis in a few of the storms as low-level streamwise vorticity was ingested…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although overall levels of instability were fairly low, enough of that parameter, plus shear, was concentrated in the 0 to 3 km layer to allow for the formation of low-topped supercells over the Upper Ohio Valley during the early to mid-afternoon hours on May 17th. Interaction with a surface boundary allowed for tornadogenesis in a few of the storms as low-level streamwise vorticity was ingested into updrafts. Most tornadoes occurred in southwest Pennsylvania, but one small tornado did form at Leesville Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 9:31 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, May 17, 9:31 AM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1031 AM EDT Fri May 17 2024
.SYNOPSIS...
Unsettled weather returns today through Saturday with periodic
showers and a few thunderstorms. Near to above normal
temperatures will continue.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Showers and a few thunderstorms will continue today with the
passage of a weak trough.
- Localized heavy rainfall totals and water issues are possible.
- Near-normal high temperatures and above-normal low
temperatures can be expected.
_____________________________________________________________
Showers with a couple of embedded thunderstorms continue to
cross the region this morning with a relatively weak mid-level
trough and a nearly nonexistent surface reflection. Nearly
saturated low-level profiles and precipitable water values of
1.3 to 1.4 inches have led to locally efficient rainfall, with a
few radar-estimated totals above an inch in eastern Ohio.
Although SBCAPE may modestly increase into the 600-750 J/kg
range this afternoon, the overall lack of shear will keep any
severe concerns to a minimum. However, conditions favorable for
locally heavy rainfall will continue. Coverage will become a bit
spotter and more convective this afternoon, but isolated high
water issues are still possible if any one location gets hit
with multiple rounds of rain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- Shower chances continue along with above normal temperatures.
_______________________________________________
Upper troughing still transitioning across the region will
maintain shower chances on Saturday. Favored left entrance
region jet dynamics lie closer south and east of PGH, so have
maintained higher PoPs across the southern CWA. Again, NBM
24-hour half- inch probabilities remain below 50 percent with
the same north- to- south gradient. Severe threat remains very
low as well.
Diurnal temperature spreads will be fairly low given the expected
clouds and rain, with near-normal maximums but above-normal
minimums.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:
- Ridging should result in dry and warmer weather Sunday and
into next week.
- Rain chances return for Wednesday and Thursday.
____________________________________________________________
The earlier trend towards a more southerly track for the main
shortwave trough on Sunday continues in the recent guidance. This
does lead to generally low PoPs on that day, focused on areas south
of Pittsburgh where moist easterly flow lingers during the morning.
Ensembles then seem to be in decent agreement in keeping this
trough/upper low near or just off the southeast CONUS coast, while
slowly rising 500mb heights take control over the Upper Ohio Valley.
This points to mainly dry weather from Sunday night through Tuesday,
with increasingly above-normal temperatures through early next week.
The next shortwave trough then drives across the Upper
Mississippi Valley towards the Great Lakes during the midweek
period. Model cluster guidance shows strength and timing
differences with this, which point to various scenarios for
precipitation amounts and severe weather chances. In any case,
PoPs topping in in the likely range and muted, but still warm
high temperatures looks to be the forecast of least regret at
this time.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Rain showers with periods of embedded thunder are reducing
visibility to MVFR at times this morning across eastern OH and
into the WV Panhandle. Latest guidance and upstream observations
suggest a continued slowing trend of cig falls this morning,
with the most pronounced drops in cigs most likely to arrive
after precipitation onset and highest MVFR probabilities for
BVI, FKL, DUJ of 60-80% with slightly lower probabilities
further south and east. Guidance show most sites dropping to
low VFR or high MVFR in morning showers, though temporary drops
in vis in heavier showers are possible and denoted in tempo
groups. Some cig recovery is expected into the early afternoon
with breaks in the rain shield save FKL and DUJ which are
favored to remain MVFR.
Rain coverage should taper off and become more isolated/scattered
this afternoon, though with that we'll see increasing thunder
probabilities. Confidence in coverage and exact timing remains
low at this point, but any sites that see a heavier
shower/thunderstorm could experience a brief drop in cig and
vis. Some fog formation is possible toward daybreak Saturday
with lingering low level moisture from earlier rainfall.
MVFR cig restrictions will favor FKL/DUJ after 18z, with
probabilities increasing areawide after 06z Saturday.
.Outlook...
Upper trough passage to the south Saturday will maintain
shra/tstm chances focused south of KPIT, with varying degrees of
restriction potential. VFR and dry weather become high
probabilities Sunday into Monday under the influence of high
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...88
NEAR TERM...CL/88
SHORT TERM...CL/88
LONG TERM...CL/88
AVIATION...MLB/Milcarek
Hazardous weather outlook, May 16, 11:40 PM EST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1240 AM EDT Fri May 17 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-180445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1240 AM EDT Fri May 17 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Carroll
- When
- May 17, 12:33 PM EST to 12:35 PM EST
- Where
- Carroll County, 1.1 mi NNW of New Hagerstown to 1.17 mi N of New Hagerstown
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 40 yd
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.465, -81.184
Video confirmed a brief tornado occurred beginning at the Leesville Lake South Fork Marina and continuing northeast across Leesville Lake. Rapid development was noted as a narrow, intense ground circulation appeared, tossing docks and pontoon boats. Based on the destruction of a tree in tandem with the destruction of non-DIs evident in the video and the visual of rotational speed of the ground circulation, the peak wind in this small tornado is estimated to be around 80 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 17, 2024$335,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in Florida, May 17 to 18, 20241 injured · $76,000 · 76 kt wind · 38 events
- Flash Flooding in Mississippi, May 17, 2024$419,000 · 8 events
- Flash Flooding and Damaging Winds in Alabama, May 17 to 18, 2024$57,000 · 55 kt wind · 18 events
- High Wind in Idaho, May 17, 2024$52,000 · 61 kt wind · 6 events
- Damaging Winds in South Dakota, May 17, 202478 kt wind · 21 events
- Damaging Winds in South Dakota, May 17, 2024$20,000 · 61 kt wind · 5 events
- Damaging Wind in Arkansas, May 17, 2024$20,000 · 65 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 202476 kt wind · 13 events
- Hail and Damaging Winds in North Dakota, May 17, 2024$6,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, May 17, 202450 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, May 17, 202451 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184683.